2021: Vol 8 No 9

2021: Vol 8 No 9
  • Yash Kripalani, Vidyadhara Lakkappan, Lipeeka Parulekar, Anjum Shaikh, Rakesh Singh, Pradeep Vyas

    Various vaccines against COVID-19 have been developed since SARS-CoV-2 emerged at the end of 2019. Their emergency administration in healthcare settings has been accompanied by numerous adverse effects. A case of Guillain-Barré syndrome following vaccination with Covishield is presented here to highlight this possible adverse condition.

  • Rajashree Khot, Sunita Kumbhalkar, Richa Juneja, Prashant P Joshi

    COVID-19 can have an unpredictable and severe course, leading to many hypotheses regarding its pathophysiology and clinical manifestations. Haematological manifestations are a significant predictor of disease severity. The most common observation is lymphopenia with an increased neutrophil:lymphocyte ratio. Platelets have been implicated in thrombogenic events, but the most frequently reported abnormality is mild thrombocytopenia.<br />
    Here we present an interesting case of a patient with moderate COVID-19 who presented with cutaneous ecchymoses and thrombocytosis, and discuss this paradox.

  • Rens Gadaen, Roderick Tummers - de Lind van Wijngaarden

    Background: Hypothyroid crisis, or myxoedema coma, is a rare condition with high mortality and must be treated promptly. Even though it may be unfavourable, most guidelines only focus on intravenous drug administration due to lack of data on oral treatment.

    Methods/Results: The course of oral treatment in two patients admitted in our hospital is described. Patients were treated with levothyroxine 1.3 µg/kg and liothyronine 25 µg twice daily, followed after 1 week with only levothyroxine 1.3 µg/kg daily. Oral treatment was successful in both patients without complications or side-effects.

    Conclusions: Oral substitution is an appropriate alternative to intravenous substitution, which has potential disadvantages and is associated with higher mortality.

  • Sarah Borg Grech, Andrea Vella Baldacchino, Roberto Corso, David Pisani, Michael J Boffa

    Superficial granulomatous pyoderma is a relatively rare variant of pyoderma gangrenosum, characterized by superficial ulceration with a vegetative margin and a clean granulating base. Ulcers in superficial granulomatous pyoderma are typically located on the trunk and may follow minor trauma. It may be misdiagnosed as classic pyoderma gangrenosum, despite having distinct characteristics. Here we report a case of superficial granulomatous pyoderma successfully treated with intravenous immunoglobulin (IVIg).

  • Dylan Vellas, Baptiste Gramont, Rémi Grange, Pascal Cathébras

    Type 1 Gaucher disease (GD) is a rare autosomal recessive lysosomal storage disorder caused by deficient activity of beta-glucocerebrosidase, leading to accumulation of its substrate (glucosylceramide) in macrophages of the reticuloendothelial system, which are then referred to as Gaucher cells. The most frequent symptoms are asthenia, spleen and liver enlargement, bone abnormalities and cytopenia due to bone marrow infiltration. Lung involvement in GD is a rare finding, and it is unclear whether it may regress under enzyme replacement therapy (ERT) or substrate reduction therapy (SRT). Here we report a case of type 1 GD recently diagnosed in an elderly patient complicated by infiltrative lung disease, which responded to ERT.

  • Joana Azevedo Carvalho, Leonor Boavida, Ricardo Ferreira, Catarina Favas, José Delgado Alves

    Acute copper toxicity is uncommon in Western countries and is often the result of accidental consumption or a suicide attempt. We report the case of a 65-year-old man presenting to the accident and emergency department after a suicide attempt with ingestion of Bordeaux mixture, ibuprofen, acetaminophen and bleach. Primary evaluation showed caustic oesophagitis, toxic hepatitis and acute renal injury, which were treated with supportive care. During admission, he developed a non-immune haemolytic anaemia associated with high levels of copper in urine and blood. Chelation treatment with penicillamine was started and evolution was favourable after 1 month of treatment. Copper poisoning can be lethal. Prompt diagnosis and treatment are key for a favourable prognosis.

  • Silvia Ciotti, Mary Micheli, Antonella Cometa, Claudia De Carlo, Giancarlo Martini, Andrea Marona, Laura Filippetti, Diego Carducci, Silvano Baratta, Mauro Zampolini, Francesco Corea

    Multiple sclerosis (MS) is the most common cause of non-traumatic neurological disability in young adults. It has effects at different levels: physical, emotional, psychological, cognitive and social, with a great variety of signs and symptoms. In particular, spasticity contributes to reducing the motor performance of patients with MS, causing pain, reduction in distance walked and limitations in social life. We present the case of a 39-year-old woman with MS. She was treated with delta-9-tetrahydrocannabinol/cannabidiol and the outcome was assessed with the International Classification of Functioning Disability and Health core set framework.

  • Yuxuan Zhou

    This report describes a rare case of an extra-gonadal oestrogen-secreting tumour in a male patient. An otherwise healthy 60-year-old man presented to our hospital with a 3-month history of shortness of breath and weight loss. Blood panels and histology supported the diagnosis of an oestrogen-secreting choriocarcinoma. Unfortunately, the patient died soon after his diagnosis. The highlighting features of this case are: (1) the difficulty of confirming a diagnosis in a rapidly deteriorating patient; (2) the rarity of oestrogen-secreting extra-gonadal tumours in males; and (3) the aggressive rate of tumour progression seen on sequential imaging.

  • Guillaume Pierman, Etienne Delgrange, Corinne Jonas

    Graves’ disease is the most frequent cause of hyperthyroidism in young women. This auto-immune disease is due to the production of class 1 IgG stimulating the TSH receptor. These antibodies are produced secondary to a Th1 immune response in which interferon gamma plays a key role. Vaccination is ongoing worldwide against SARS-CoV-2 and some of the vaccines include mRNA which seems to stimulate the Th1 immune response. Here, we report a case of recurrence of hyperthyroidism due to Graves’ disease following mRNA vaccination and discuss the possible implicated mechanism. This observation argues for a systematic study of a population of patients with previous Graves’ disease in order to assess the risk of recurrence following vaccination.

  • Mário Bibi, Susana Viana, Cátia Leitão, Rui Moço, Yuliana O. Eremina

    We report the case of a 77-year-old-man with a history of type 2 diabetes mellitus who underwent endoscopic retrograde cholangiopancreatography (ERCP) because of a gallstone in the common bile duct. Thirty-six hours after the procedure, the patient developed persistent fever and epigastric pain associated with de novo jaundice. Massive haemolysis (with exuberant spherocytosis) occurred and patient died in 3 hours. Clostridium perfringens was isolated in the blood cultures. Massive haemolysis associated with C. perfringens has a high mortality rate. Management involves a high index of suspicion after gastrointestinal procedures like ERCP, surgical consultation, antibiotic therapy, transfusion of red cell concentrates and, potentially, hyperbaric oxygen therapy.